High Wind, Hill
- When
- May 10, 12:56 PM MST
- Where
- Hill forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
Snow showers passing over the region helped to generate strong wind gusts over portions of North-Central Montana.
Snow showers helped generate strong winds over portions of North-Central Montana. Wind gusts topped out in the 50 to 60 mph range.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Snow showers helped generate strong winds over portions of North-Central Montana. Wind gusts topped out in the 50 to 60 mph range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 10, 10:45 AM MST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 AM MDT THU MAY 10 2012 UPDATED AVIATION .UPDATE... SCALED BACK POP A BIT THIS MORNING AS SYSTEM APPEARS TO BE MOVING EAST FAIRLY QUICKLY. SHARP TRAILING EDGE WILL LIKELY ALLOW FOR CLEARING BEHIND IT. WITH CONVECTIVE TEMPS EASILY WITHIN REACH TODAY...SOME AFTERNOON CLOUDS ARE LIKELY WITH EVEN SOME SHOWERS POSSIBLE OVER THE NORTHERN HALF OF THE CWA. CONDITIONS LOOK TO STEADILY IMPROVE INTO THE WEEKEND. && .AVIATION... UPDATED 1800Z. A BAND OF SHOWERS THAT MOVED THROUGH THE AREA THIS MORNING IS SHIFTING EASTWARD AS A TROUGH OF LOW PRESSURE MOVES EAST...HOWEVER SHOWERS WILL CONTINUE AT KLWT FOR THE NEXT FEW HOURS WITH OCCASIONAL MVFR CONDITIONS. CONVECTIVE SHOWERS ARE DEVELOPING ALONG THE HI-LINE NEAR KCTB AND THESE WILL CONTINUE AND SPREAD INTO KHVR INTO THIS AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLE. BREEZY NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON WITH CLEARING SKIES THROUGH THIS EVENING AND WINDS DIMINISHING AFTER SUNSET. MLV && .PREV DISCUSSION... /ISSUED 539 AM MDT THU MAY 10 2012/ TODAY THROUGH SATURDAY EVENING...LATEST ANALYSIS SHOWS UPPER LEVEL TROF CENTERED OVER ERN WA/OR PUSHING STEADILY EASTWARD. BANDS OF MOISTURE AHEAD OF THE TROF AXIS ARE PRODUCING AREAS OF SHOWERS OVER PORTIONS OF SOUTHWEST..CENTRAL...AND NORTH CENTRAL MT BUT SUSPECT LITTLE PRECIPITATION IS ACTUALLY REACHING THE GROUND AT THIS TIME GIVEN LACK OF OBSERVED RAINFALL SO FAR AND THAT NUMEROUS STATIONS STILL HAVE RELATIVE HUMIDITIES NEAR/BELOW 50 PERCENT AS OF 3AM. WATER VAPOR IMAGERY SHOWS ADDITIONAL MOISTURE MOVING INTO FAR WESTERN MT AND CURRENT FORECAST MODELS STILL INDICATE SCATTERED SHOWERS ARE POSSIBLE ACROSS MUCH OF OUR REGION...THOUGH PROBABILITY OF PRECIP HAS BEEN REDUCED BY ABOUT 25 PERCENT OVER THE FORECAST AREA. THERE ARE TWO OTHER MARKED CHANGES FROM EARLIER MODEL SOLUTIONS...LESS TOTAL RAINFALL AND A MUCH EARLIER END TO THE PRECIPITATION. SITES THAT DO SEE RAINFALL WILL LIKELY ONLY RECEIVE A TRACE TO A FEW HUNDREDTHS OF AN INCH...WITH ONE TO TWO TENTHS POSSIBLE IN THE CENTRAL MTN RANGES. GIVEN THE SPEED OF THE TROF AXIS AND WELL-DEFINED DRY SLOT BEHIND THE AXIS...HAVE WENT WITH MODEL GUIDANCE AND TAPERED OFF THE SHOWERS BY EARLY AFTERNOON ALONG/WEST OF THE INTERSTATE 15 CORRIDOR AND BY 6PM OVER ERN AND HILINE AREAS. WITH OVERNIGHT LOWS THIS MORNING BEING SEVERAL DEGREES WARMER THAN EXPECTED...HAVE NUDGED HIGH TEMPS TODAY UP A FEW DEGREES BUT WILL STILL BE MUCH COOLER THAN YESTERDAY WITH LOW-MID 50S FORECAST FOR THE PLAINS/VALLEYS. ONCE THE TROF AXIS CLEARS OUR AREA TONIGHT...STRONG HIGH PRESSURE RIDGE WILL BUILD OVER THE NRN ROCKIES ON FRI AND SAT...BRINGING FAIR SKIES...DRY CONDITIONS AND WARMING TEMPS. LOOK FOR HIGHS IN UPPER 50S TO LOW 60S ON FRI AND ABOUT 10 DEG WARMER ON SAT. WARANAUSKAS SATURDAY NIGHT THROUGH THURSDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER THE INTERIOR WESTERN U.S. LATE THIS WEEKEND THROUGH THE FIRST PART OF NEXT WEEK...MAINTAINING DRY...WARM AND SUNNY CONDITIONS OVER THE FORECAST AREA. WARMEST TEMPERATURES LOOK TO OCCUR MONDAY THROUGH WEDNESDAY OF NEXT WEEK WITH AFTERNOON TEMPERATURES NEAR 80 DEGREES FOR MANY LOCATIONS. THE RIDGE BEGINS TO WEAKEN LATE WEDNESDAY AND THURSDAY AS UPPER LEVEL ENERGY BEGINS TO MOVE IN FROM THE PACIFIC. THIS WILL RESULT IN SOMEWHAT COOLER...BUT STILL ABOVE AVERAGE...TEMPERATURES WITH A SLIGHT CHANCE FOR SOME SHOWERS. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 54 31 60 34 / 40 10 0 0 CTB 50 28 60 33 / 50 10 0 0 HLN 58 30 64 34 / 50 10 0 0 BZN 55 27 62 32 / 70 10 0 0 WEY 52 25 57 25 / 30 10 0 0 DLN 56 27 62 32 / 40 10 0 0 HVR 53 31 61 35 / 60 10 0 0 LWT 49 29 56 34 / 70 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GUSTAFSON LONG TERM...HOENISCH AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 329 AM MDT THU MAY 10 2012 MTZ008>015-044>055-110930- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 329 AM MDT THU MAY 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
110 PM MDT THU MAY 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 14 ESE FERDIG 48.71N 111.48W
05/10/2012 M0.25 INCH TOOLE MT CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTS PEA-SIZED HAIL NEAR
DUNKIRK.
&&
MLV1 high wind. Local standard time, as filed.
Snow showers passing over the region helped to generate strong wind gusts over portions of North-Central Montana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385750.